Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Gaylord, MI

August 1, 2002Antrim County, Charlevoix County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 1, 2002, 1:39 PM EDT for Antrim County, Charlevoix County, Michigan. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2002, 1:39 PM EDT (17:39 UTC)
Expired
Aug 1, 2002, 2:30 PM EDT
In force
51 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

Counties Antrim County, MI, Charlevoix County, MI

What was reported inside it

TimeReportWhereRemark
Aug 1, 1:56 PM EDTThunderstorm Wind 50 EAdvance, MINumerous trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 11:20 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 5.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1197 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WUUS53 KAPX 011739
SVRAPN
MIC009-029-011830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
139 PM EDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTRIM COUNTY IN NORTHWEST LOWER MICHIGAN
  CHARLEVOIX COUNTY IN NORTHWEST LOWER MICHIGAN

* UNTIL 230 PM EDT

* AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF ELLSWORTH...MOVING
  SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  ADVANCE AROUND 145 PM EDT
  EAST JORDAN AROUND 150 PM EDT
  ALBA AROUND 210 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.

LAT...LON 4486 8491 4516 8537 4532 8527 4512 8486

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 11:29 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 1, 11:29 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1129 AM EDT THU AUG 01 2002

FIRST LINE OF CONVECTION OVER WESTERN UPPER PENINSULA WEAKENED AS IT
APPROACHED EASTERN UPPER PENINSULA EARLIER THIS MORNING. THIS MOST
LIKELY DUE TO MODERATELY STRONG CAP IN PLACE. THIS CAP IS FORECAST
TO RAPIDLY WEAKEN THIS AFTERNOON AS STRONG TROUGH AND ASSOCIATED
COLD FRONT PROGRESS TO THE SOUTHEAST TOWARD THE CWA. IN ADDITION...
AREA GETS INTO COUPLED JET WITH LF QUAD OF 100 KNOT TO THE NORTHWEST
AND RR QUAD OF 95 KNOT JET TO THE NORTHEAST. ALL SEVERE WX INDEXES
LOOK IMPRESSIVE THROUGH 00Z WITH LI/S AROUND -6...TOTAL TOTALS
AROUND 50...AND K INDEXES AROUND 35. ALSO OF NOTE...THETA-E RIDGING
OVER THE ENTIRE AREA WITH PW/S RISING TO AROUND 1.50 INCHES. WINDS
PRETTY UNI-DIRECTIONAL OUT OF THE SOUTHWEST AND FREEZING LEVEL WAS
14,500 ON THE APX 12Z SOUNDING. ONE LIMITING FACTOR IS THAT ABUNDANT
CLOUD COVER HAS LIMITED DAYTIME HEATING. HOWEVER WITH STRONG
DYNAMICS ON THE INCREASE ACTIVITY IS EXPECTED TO INCREASE THIS
AFTERNOON WITH THE MAIN THUNDERSTORM THREAT OF STRONG WINDS AND HAIL
TO AROUND 1 INCH. HAZARDOUS WEATHER STATEMENT ADDRESSES THESE TWO
FACTORS. ZONE UPDATE WILL MAKE SHOWER AND THUNDERSTORMS DEFINITE FOR
THIS AFTERNOON ALL AREAS. SEVERE THUNDERSTORM WATCH ALSO JUST
HOISTED FOR ALL OF APX NORTHERN LOWER MICHIGAN COUNTIES THROUGH 4 PM
THIS AFTERNOON.

.APX...SEVERE THUNDERSTORM WATCH THROUGH 4 PM MIZ016>036-041-042.

SULLIVAN

In the hours before

Special weather statement, Aug 1, 10:37 AM EDT, 3 hours 2 minutes before
MIZ008-015>036-041-042-020200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1037 AM EDT THU AUG 01 2002

...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER AND
NORTHWEST LOWER MICHIGAN THROUGH EARLY TONIGHT...

* THREAT AREA....EASTERN UPPER MICHIGAN AND NORTHWEST LOWER
  MICHIGAN.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

* HAZARDOUS WEATHER THREAT...THUNDERSTORM WIND GUSTS OF 60 TO 80 MPH
  AND 1 INCH HAIL.

* TIME OF HAZARDOUS WEATHER THREAT...THROUGH 10 PM.

* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER
  CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).

IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

SULLIVAN
Local storm report, Aug 1, 11:29 AM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
1129 AM EDT THU AUG 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    6 W PARADISE              MI   WIND DAMAGE
08/01/02   CHIPPEWA                       TREES DOWN REPORTED BY
                                          COOPERATIVE OBSERVER AT
                                          TAHQUAMENON FALLS STATE
                                          PARK

CJC
Special weather statement, Aug 1, 11:54 AM EDT, 1 hour 45 minutes before
MIZ016>036-041-042-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1154 AM EDT THU AUG 1 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 400 PM EDT THURSDAY
AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHEAST LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
     IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA

IN NORTHWEST LOWER MICHIGAN
     ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
     BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
     LEELANAU

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:16 PM EDTSevere Thunderstorm WarningAPXAlpena, Presque Isle59 min
Jul 31, 8:30 PM EDTSpecial Marine WarningAPX105 min
Aug 1, 7:57 AM EDTSpecial Marine WarningAPX63 min
Aug 1, 8:04 AM EDTSevere Thunderstorm WarningAPXChippewa, Mackinac56 min
Aug 1, 8:11 AM EDTSpecial Marine WarningAPX2 hr
Aug 1, 8:11 AM EDTSpecial Marine WarningAPX2 hr
Aug 1, 8:58 AM EDTSevere Thunderstorm WarningAPXChippewa, Mackinac62 min
Aug 1, 9:00 AM EDTSpecial Marine WarningAPX2 hr
Aug 1, 9:00 AM EDTSpecial Marine WarningAPX2 hr
Aug 1, 10:07 AM EDTSpecial Marine WarningAPX53 min
Aug 1, 10:07 AM EDTSpecial Marine WarningAPX53 min
Aug 1, 10:44 AM EDTSpecial Marine WarningAPX2 hr
Aug 1, 10:51 AM EDTSpecial Marine WarningAPX114 min
Aug 1, 10:51 AM EDTSpecial Marine WarningAPX114 min
Aug 1, 11:38 AM EDTSpecial Marine WarningAPX82 min
Aug 1, 1:22 PM EDTSpecial Marine WarningAPX53 min
Aug 1, 1:22 PM EDTSpecial Marine WarningAPX53 min
Aug 1, 1:22 PM EDTSpecial Marine WarningAPX53 min
Aug 1, 1:48 PM EDTTornado WarningAPXCharlevoix27 min
Aug 1, 2:04 PM EDTSevere Thunderstorm WarningAPXOtsego41 min
Aug 1, 2:13 PM EDTSevere Thunderstorm WarningAPXCheboygan47 min
Aug 1, 2:18 PM EDTTornado WarningAPXOtsego27 min
Aug 1, 2:45 PM EDTSpecial Marine WarningAPX90 min
Aug 1, 2:45 PM EDTSpecial Marine WarningAPX90 min
Aug 1, 2:45 PM EDTSpecial Marine WarningAPX90 min
Aug 1, 3:25 PM EDTSpecial Marine WarningAPX95 min
Aug 1, 4:03 PM EDTSpecial Marine WarningAPX87 min
Aug 1, 4:09 PM EDTSevere Thunderstorm WarningAPXMackinac96 min
Aug 1, 4:17 PM EDTSevere Thunderstorm WarningAPXChippewa88 min
Aug 1, 4:55 PM EDTSpecial Marine WarningAPX80 min
Aug 1, 4:55 PM EDTSpecial Marine WarningAPX80 min
Aug 1, 4:55 PM EDTSpecial Marine WarningAPX80 min
Aug 1, 4:55 PM EDTSpecial Marine WarningAPX80 min
Aug 1, 5:03 PM EDTSpecial Marine WarningAPX87 min
Aug 1, 5:03 PM EDTSpecial Marine WarningAPX87 min
Aug 1, 5:03 PM EDTSpecial Marine WarningAPX87 min
Aug 1, 5:34 PM EDTSevere Thunderstorm WarningAPXBenzie, Charlevoix, Emmet, Leelanau56 min
Aug 1, 5:43 PM EDTSevere Thunderstorm WarningAPXMackinac47 min
Aug 1, 6:02 PM EDTSpecial Marine WarningAPX88 min
Aug 1, 6:02 PM EDTSpecial Marine WarningAPX88 min
Aug 1, 6:02 PM EDTSpecial Marine WarningAPX88 min
Aug 1, 6:13 PM EDTSevere Thunderstorm WarningAPXManistee47 min
Aug 1, 6:25 PM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse, Leelanau50 min
Aug 1, 6:32 PM EDTTornado WarningAPXCheboygan28 min
Aug 1, 6:50 PM EDTTornado WarningAPXPresque Isle40 min
Aug 1, 6:58 PM EDTSevere Thunderstorm WarningAPXManistee47 min
Aug 1, 7:13 PM EDTSevere Thunderstorm WarningAPXGrand Traverse47 min
Aug 1, 7:25 PM EDTSpecial Marine WarningAPX95 min
Aug 1, 7:25 PM EDTSpecial Marine WarningAPX95 min
Aug 1, 7:51 PM EDTTornado WarningAPXPresque Isle39 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.